U.S. doctors online nowAsk doctors free
NY
A 32-year-old female asked:

It was recommended to me to take a probiotic for constipation and since taking i have been so nauseas and it is not improving constipation. (2 weeks) why is this happening?

2 doctor answers2 doctors weighed in
Dr. James Ferguson
Pediatrics 46 years experience
???????: This could be an intolerance/allergy to something in the mix, or a totally unrelated symptom of your basic problem. Probiotics are just innocuous germ colonies not known to harm humans. When taken they can establish a bunch of "happy/innocent" germs that can push out the less helpful ones. I would not consider them as likely to help constipation unless it was due to abnormal gut germs=doubt it.
Dr. Heidi Fowler
Psychiatry 25 years experience
Which strains?: Specific probiotic strains can help with specific health issues. B. lactis and L. casei have been shown to be beneficial for constipation. See: https://www.healthline.com/health/probiotics-and-digestive-health#how-to-use

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Jun 14, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.